Wisconsin, 2024

Damaging Wind in Wisconsin, April 16, 2024

April 16, 2024 · NWS GRB · 1 event in 1 county or zone

A weakening area of showers produced wind damage as they moved through east-central Wisconsin during the late evening hours on Tuesday (4/16). The showers uprooted some trees, pushed over a fence, and snapped a few power poles in Two Rivers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A weakening area of showers produced wind damage as they moved through east-central Wisconsin during the late evening hours on Tuesday (4/16). The showers uprooted some trees, pushed over a fence, and snapped a few power poles in Two Rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 16, 10:30 PM CST, 10 minutes earlier. Its key messages:

  • Elevated fire weather conditions will persist into early this evening across northern Wisconsin due to low relative humidity and gusty east winds.
  • Showers and a few embedded thunderstorms are expected tonight into Wednesday. Widespread severe weather is not expected, but some of stronger showers and storms could produce a brief period of wind gusts over 50 mph. Small hail is possible with some of the stronger thunderstorms. Locally heavy rainfall is possible.
  • Strong east to southeast winds are expected this afternoon into tonight, with gusts of 30 to 50 mph. The strongest gusts are anticipated across central, east-central, and portions of north- central Wisconsin where a Wind Advisory has been issued.
  • The strong easterly winds may produce some localized blowing dust across southern Wood and western Waushara counties, especially on Highway 54 in Wood County and Interstate 39 between Plover and Coloma. Once the rain arrives by early evening, the risk of blowing dust will come to an end.
Area forecast discussion, Apr 16, 10:30 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1130 PM CDT Tue Apr 16 2024

Updated aviation portion for 06Z TAF issuance

.KEY MESSAGES...

- Elevated fire weather conditions will persist into early this
  evening across northern Wisconsin due to low relative humidity
  and gusty east winds.

- Showers and a few embedded thunderstorms are expected tonight into
  Wednesday. Widespread severe weather is not expected, but some
  of stronger showers and storms could produce a brief period of
  wind gusts over 50 mph. Small hail is possible with some of the
  stronger thunderstorms. Locally heavy rainfall is possible.

- Strong east to southeast winds are expected this afternoon into
  tonight, with gusts of 30 to 50 mph. The strongest gusts are
  anticipated across central, east-central, and portions of north-
  central Wisconsin where a Wind Advisory has been issued.

- The strong easterly winds may produce some localized blowing
  dust across southern Wood and western Waushara counties,
  especially on Highway 54 in Wood County and Interstate 39
  between Plover and Coloma. Once the rain arrives by early
  evening, the risk of blowing dust will come to an end.

&&

.DISCUSSION...
Issued at 315 PM CDT Tue Apr 16 2024

Short Term...Tonight and Wednesday

Another day with elevated fire conditions across the north due
to low humidly readings in the 15 to 30 percent range along with
increasing winds. The strong winds were also causing areas of
blowing dust across southern Wood and western Waushara counties,
especially on Highway 54 and on Interstate 39 between Plover and
Coloma. Any blowing dust will come to an end once the rain
arrives.

The band of showers and thunderstorms will move into central
Wisconsin late this afternoon and across the Fox Valley and
lakeshore early this evening. Bufkit soundings indicated between
300 and 600 J/KG of CAPE. The main story will be the strong winds
off the deck. Any shower or storm this evening could produce a
wind gust over 50 mph. The first band of showers and storms will
move into far northeast Wisconsin towards midnight. There will be
a break or lull in the shower and storm activity with subsidence
behind the first cluster of storms. The next round of steadier
showers and storms arrives late tonight into early Wednesday
morning, with the greatest focus across central Wisconsin.

For the Wind Advisory, moved up the end time across central
Wisconsin as winds slacken off there first. I kept the end
time across east-central Wisconsin due to strong winds off
the lake will continue longer into the night. It is possible
that the advisory may be cancelled early. Showers and a few
storms will continue Wednesday morning with a decrease in the
activity during the afternoon. High temperatures will range from
around 50 north and in the lower 60s across central and east-
central Wisconsin.

Long Term...Wednesday Night Through Tuesday

Precipitation...A few rain showers may linger into Wednesday
night as a low pressure system shifts off to the northeast, but
with dry air at the mid and upper levels progged to pushed over
the region expect most of the area to turn dry overnight Wednesday
into Thursday. Models are in decent agreement with a disturbance
supported by an right rear jet quad moving south of the region
Thursday afternoon/evening that may bring a round of rain to
central and east-central WI. There is more uncertainty with the
potential for rain across northern WI during this time as some
models are showing the development of a surface low over the UP
creating a convergence boundary across northern WI, while other
models don't have this feature at this time.

The region will remain in the cyclonic flow of a system slowing
moving into Quebec Friday. An area of cold air advection may
bring a period of mixed precipitation through Friday evening,
with forecast soundings showing a sufficiently cold profile for
the possibility of all snow across northern WI, however, with the
warm ground any accumulations should be minimal. A ridge of high
pressure is then expected to for this weekend returning dry
conditions to the region. Next chance for any precipitation then
looks to come early next week, but there is not enough of a model
consensus to dig too much into the details at this time.

Temperatures... Temperatures on Thursday will be dependent an any
precipitation that forms and if a surface boundary develops, for
now have high temperatures a few degrees above normal with most
areas in the middle to upper 50s. The cold air advection will
bring cooler temperatures Friday and Saturday with highs expected
to be a few degrees below normal. Highs in the low 40s to low 50s
are expected each day. As surface winds back and become
southwesterly Sunday into Monday slightly above normal
temperatures are expected to return.

&&

.AVIATION...for 06Z TAF Issuance
Issued at 1130 PM CDT Tue Apr 16 2024

Flying conditions will continue to fall into the MVFR/IFR
categories late this evening and overnight as a strong low
pressure system tracks towards the state. The first large area of
showers and isolated/scattered storms will continue to spread
across the area late this evening. A lull in the showers/storms
is expected for a time overnight, then another wave will arrive
Wednesday morning as the low moves across northeast WI. A few LIFR
conditions are possible overnight into Wednesday morning.

East winds of 15-30 kts, with a period of lighter more variable
winds at times, will continue this evening then slowly decrease
overnight into Wednesday morning as the low moves overhead. Winds
will shift to the west by Wednesday evening and gust up to 30 kts.
Locally higher gusts are possible in/around any heavier
showers/storm.

LLWS is expected as winds at 2000 ft remain at 45-60 kts for much
of the night. LLWS will end Wednesday morning as the winds aloft
decrease. Marginal LLWS will be possible Wednesday evening as
winds at 2000 ft increase to around 40 kts, but surface gusts
could limit the amount of shear.

&&

.MARINE...
Issued at 315 PM CDT Tue Apr 16 2024

A Gale Warning remains in effect for tonight. Easterly winds have
been increasing this afternoon and will reach gale force tonight.
Winds will diminish overnight, thus a down grade to a Small Craft
Advisory is expected late tonight into Wednesday morning.

&&

.FIRE WEATHER...
Issued at 315 PM CDT Tue Apr 16 2024

Afternoon relative humidity values dropped into the 20 to
30 percent range across the north. Easterly winds have been
on the increase this afternoon. The elevated fire weather
conditions will come to an end this evening as humidity values
rise and the rain arrives.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 4 AM CDT Wednesday for WIZ038>040-048>050.
&&

DISCUSSION.....Eckberg/GK
AVIATION.......Bersch
MARINE.........Eckberg
FIRE WEATHER...Eckberg
Hazardous weather outlook, Apr 16, 1:32 PM CST, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
232 PM CDT Tue Apr 16 2024

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-171945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
232 PM CDT Tue Apr 16 2024

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Rest of the Afternoon and Tonight

Elevated fire weather conditions will continue this afternoon into
early this evening across northern Wisconsin due to low humidity
and gusty east winds.

Showers and a few embedded thunderstorms are expected later this
afternoon and tonight. Widespread severe weather is not anticipated,
but heavy rainfall will be possible. Some of the showers and
storms could produce small hail and wind gusts over 50 mph.

Strong east to southeast winds will gust to 30 to 50 mph this
afternoon will continue into tonight, with the highest gusts
occurring in central Wisconsin, the Fox Valley and portions of
north- central Wisconsin.

Along the Interstate 39 corridor in southern Portage and western
Waushara counties, the strong easterly winds could produce
localized areas of blowing dust which may reduce visibilities
for motorists.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Showers and a few embedded thunderstorms are expected to continue
into Wednesday. Widespread severe weather is not anticipated, but
heavy rainfall will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report any wind gusts over 40 mph,
wind damage or localized blowing dust to the National Weather
Service in Green Bay.

LMZ521-522-541>543-171945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
232 PM CDT Tue Apr 16 2024

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Rest of the Afternoon and Tonight

Conditions hazardous to small craft are expected, with easterly
gales expected tonight. A Gale Warning remains in effect tonight.

A few thunderstorms are possible tonight, and could pose a hazard
to mariners.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Conditions hazardous to small craft are likely Wednesday and
Wednesday night.

A few thunderstorms will also be possible Wednesday. Any
thunderstorms could pose a hazard to mariners.

Eckberg/GK

In the hours before

Special weather statement, Apr 16, 5:50 PM CST, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Green Bay WI
650 PM CDT Tue Apr 16 2024

WIZ035-036-045-170030-
Wood WI-Waushara WI-Portage WI-
650 PM CDT Tue Apr 16 2024

...STRONG THUNDERSTORMS WILL IMPACT WOOD...PORTAGE AND WAUSHARA
COUNTIES THROUGH 730 PM CDT...

At 649 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Shortville to 6 miles east of
Babcock to near Friendship to near Portage. Movement was north at 85
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Stevens Point, Wisconsin Rapids, Wautoma, Marshfield, Redgranite,
Whiting, Amherst, Pittsville, Plainfield, and Napowan Scout Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4468 9032 4468 8923 4425 8923 4424 8915
      4398 8911 4398 8960 4425 8960 4425 9032
TIME...MOT...LOC 2349Z 180DEG 74KT 4453 9033 4427 9001 4401 8971 4348
8948

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Bersch/JG

The radar

The Green Bay radar (KGRB), 58 km away, was scanning. The volume nearest the first event began at 04:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Manitowoc

When
April 16, 10:40 PM CST to 10:44 PM CST
Where
Manitowoc County, Two Rivers
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
44.150, -87.570

Winds from a decaying line of showers caused wind damage in Two Rivers. The winds uprooted some trees, pushed over a fence, and snapped a few power poles.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167051.